Kentucky, 2025

Damaging Wind in Kentucky, August 19, 2025

August 19, 2025 · NWS LMK · 1 event in 1 county or zone

A cold front dropping southeast towards the Lower Ohio Valley produced a broken line of convection. While convection along the line moved through Jefferson County, it blew a tree down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front dropping southeast towards the Lower Ohio Valley produced a broken line of convection. While convection along the line moved through Jefferson County, it blew a tree down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 19, 4:51 PM EST, 1 hour 27 minutes earlier. Its key messages:

  • * Peak Heat index values around 105 are likely, mainly along and west of I-65 through early evening. * Scattered thunderstorms are expected for some this evening into the overnight. The strongest storms could produce locally gusty winds and heavy rainfall. * Drier and temperatures closer to normal for mid to late week. * Below normal temperatures expected for the second half of the weekend into next week.
Area forecast discussion, Aug 19, 4:51 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
551 PM EDT Tue Aug 19 2025

.KEY MESSAGES...

* Peak Heat index values around 105 are likely, mainly along and
  west of I-65 through early evening.

* Scattered thunderstorms are expected for some this evening into
  the overnight. The strongest storms could produce locally gusty
  winds and heavy rainfall.

* Drier and temperatures closer to normal for mid to late week.

* Below normal temperatures expected for the second half of the
  weekend into next week.

&&

.MESOSCALE UPDATE...
Issued at 551 PM EDT Tue Aug 19 2025

While the radar and satellite imagery is clear over much of the CWA
at this time, there are numerous showers and storms to the immediate
north and west of the area. The most organized area of convection is
a line of thunderstorms roughly along US 50 at this time, which is
pushing toward our southern Indiana counties at around 20-25 mph.
This activity has fired along the surface cold front, and SPC
mesoanalysis shows a band of enhanced llvl moisture convergence in
the vicinity of where this activity is. While radar does show
evidence that some of this activity is beginning to gust out, with
3500-4500 J/kg of SBCAPE ahead of this line and the aforementioned
moisture convergence, would expect activity to continue into
southern IN and toward the Ohio River over the next 2-3 hours.

With deep-layer shear on the order of 5-10 kt, the front is serving
as the main organizing feature for convection, with isolated pulse
convection being observed along and south of the Ohio River so far
this afternoon. On the other hand, for the next 1-3 hours, steep
llvl lapse rates and DCAPE on the order of 1200-1400 J/kg will make
isolated strong-to-severe wind gusts possible where the tallest
cores develop. Further to this point, elevated values of microburst
potential are also noted across southern IN on latest mesoanalysis.

Farther to the south and west across western KY, storms have been
less organized but still sufficiently tall to produce isolated
strong to severe wind gusts. While this activity may try to creep
into Ohio/Butler/Logan County over the next few hours, generally
would expect sub-severe wind gusts and locally heavy rainfall with
this activity (if it makes it into our CWA).

The main change to the forecast at this time was to increase PoPs
over the next 3 hours over southern Indiana.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 350 PM EDT Tue Aug 19 2025

A sfc cold front cuts NE to SW from Southeast Lower MI through
central IN and southern IL this afternoon. Strong destabilization
has taken place along and just south of the boundary with rich low-
level moisture (mid 70s Tds) pooling in that area. Recent SPC
mesoanalysis shows an axis of 3000+ J/kg MLCAPE from eastern MO
northeast into west-central IN. MLCAPE of 2000-2500 J/kg extends in
southern IN and west-central KY, with less instability further east.

Scattered convection has developed along the boundary in central
Indiana. The front is forecast to sink to near the Ohio River by 00Z
this evening. Expect increasing chances for scattered showers and
storms in southern IN and portions of central KY after 5-6 PM.
Isolated strong to severe storms remain on the table, but the
overall severe risk is Marginal/low-end. The primary storm hazards
will be locally strong wind gusts, torrential rainfall, and frequent
lightning. Storm intensity will diminish by 11 pm to Midnight due to
waning instability. Weaker near sfc lapse rates should eliminate the
marginal damaging wind threat by that time. However, spotty showers
and storms will remain possible through much of the overnight period
as the cold front pushes through the area.

Sfc temperatures are currently running in the low to mid 90s. Heat
Index values range from the mid/upper 90s in the Bluegrass Region to
around 105 west of I-65. The Heat Advisory looks fairly well placed
based on obs the past two hours, so will continue it through 8 PM
with no changes.

A slightly cooler, less humid airmass begins to move into the region
Wednesday in the wake of the cold front. Morning lows will be in the
upper 60s to lower 70s. Highs in the mid/upper 80s will be common
Wednesday afternoon. A few showers and storms will be possible,
mainly in southern KY closer to the boundary. Otherwise, most can
expect a dry day with a steady north wind and partly to mostly
cloudy skies.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 350 PM EDT Tue Aug 19 2025

Wednesday Night - Friday Night...

Wednesday night looks quiet and dry. A light north wind continues
with high pressure centered over the Great Lakes. Temperatures are
forecast to fall into the mid and upper 60s by daybreak Thursday.

Thursday and Friday continue to look mainly dry with a light NE wind
continuing at the surface. High pressure centered off to our north
gradually weakens with time as a fairly strong low pressure system
barrels west to east across Canada. However, this system's cold
front won't impact our weather until later this weekend. Look for
highs in the low to mid 80s Thursday, with mid to upper 80s on
Friday. Lows Friday morning could get down as low as the low to mid
60s.

Saturday - Monday...

The Canadian storm system continues to deepen across Ontario Friday
into Saturday, pulling a trailing cold front southeast through the
Great Lakes and Midwest. Moisture briefly deepens Saturday and
Saturday night ahead of this front, which could bring some isolated
showers and storms. Highs on Saturday will be fairly typical for
this time of year in the mid 80s to around 90.

Significantly cooler air arrives for the second half of the weekend,
with a reinforcing shot of cool air from the northwest. Deep upper
level troughing takes shape over the eastern CONUS, with deep NW
flow locally. This refreshing pattern will bring notably lower
dewpoints (50s) to the region. Expect lows in the low to mid 60s
Sunday morning, with afternoon highs in the low to mid 80s. Lows in
the mid 50s to around 60 will be possible for the commute to work
and school Monday morning.

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 152 PM EDT Tue Aug 19 2025

VFR conditions continue through the afternoon, along with light
winds generally out of the WSW. FEW-SCT cumulus will continue to
develop early this afternoon at 5-7 kft. Isolated convection has
already developed near IND along a cold front, but further south our
best TSRA chances will be between 21-06Z this evening. Scattered
TSRA appear likely to develop along the front in central IN and sink
south to the Ohio River this evening. Timing at BWG/LEX/RGA will be
relatively later for any TSRA than HNB/SDF. Some terminals may get
gapped due to SCT coverage, so TSRA impacts are not a certainty.

Winds will continue to veer NW and then N tonight into early
Wednesday as the front pushes south through the region. A brief
period of MVFR stratus looks likely Wednesday morning, mainly after
11-12Z at SDF and LEX. Confidence is a bit lower on how far south
and west the MVFR clouds make it, but brief MVFR also possible at
HNB and RGA.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>030-061-062-070>073.
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>078-083-084-089>092.

&&

MESOSCALE...CSG
SHORT TERM...EBW
LONG TERM...EBW
AVIATION...EBW
Hazardous weather outlook, Aug 19, 3:33 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
433 PM EDT Tue Aug 19 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202045-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
433 PM EDT Tue Aug 19 2025 /333 PM CDT Tue Aug 19 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Hot and humid conditions are ongoing, with heat index values peaking
around 100 to 106 mainly along and west of the I-65 corridor. Heat
index values are peaking between 95 and 100 east of the I-65
corridor.

Isolated to scattered thunderstorms forecast late this afternoon
through late tonight, as a cold front washes out over the region.
These storms could produce locally heavy rainfall, gusty winds, and
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

Storms will move east-southeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW

In the hours before

Special weather statement, Aug 19, 6:16 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
716 PM EDT Tue Aug 19 2025

INZ084-089>092-KYZ023>026-028>035-038-200015-
Crawford IN-Floyd IN-Clark IN-Perry IN-Harrison IN-Jefferson KY-
Shelby KY-Oldham KY-Henry KY-Franklin KY-Spencer KY-Hardin KY-
Bullitt KY-Hancock KY-Meade KY-Ohio KY-Breckinridge KY-Trimble KY-
716 PM EDT Tue Aug 19 2025

...A STRONG THUNDERSTORM WILL IMPACT CLARK...PERRY...FLOYD...
HARRISON...SOUTHEASTERN CRAWFORD...OLDHAM...SHELBY...MEADE...HENRY...
JEFFERSON...NORTHERN BULLITT...NORTH CENTRAL HARDIN...NORTHERN
FRANKLIN...NORTHWESTERN SPENCER...HANCOCK...TRIMBLE...CENTRAL
BRECKINRIDGE AND NORTHWESTERN OHIO COUNTIES THROUGH 815 PM EDT/715 PM
CDT/...

At 715 PM EDT/615 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of New Albany, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shelbyville, Shepherdsville, Lyndon, and La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 8682 3771 8687 3780 8682 3784 8691
      3790 8692 3789 8699 3790 8699 3800 8677
      3815 8680 3866 8526 3858 8521 3856 8501
      3851 8503 3851 8498 3843 8495 3846 8492
      3836 8487 3834 8474 3754 8706
TIME...MOT...LOC 2315Z 331DEG 25KT 3829 8598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wilkins

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 19, 6:18 PM EST
Where
Jefferson County, 1.05 mi NNW of Okolona
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.144, -85.688

A tree fell on an apartment building at 7506 Dunwoody Court and brought down some wires. The extent of damage to the building is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277259.